Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 1, NWS Kansas City, MO

March 13, 2024Atchison County, Kansas

NWS Kansas City, MO issued this tornado warning at Mar 13, 2024, 9:59 PM CDT for Atchison County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2024, 9:59 PM CDT (02:59 UTC)
Expired
Mar 13, 2024, 10:15 PM CDT
In force
16 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Atchison County, KS

The radar

The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 5:43 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

231 
WFUS53 KEAX 140259
TOREAX
KSC005-140315-
/O.NEW.KEAX.TO.W.0001.240314T0259Z-240314T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
959 PM CDT Wed Mar 13 2024

The National Weather Service in Pleasant Hill has issued a

* Tornado Warning for...
  South central Atchison County in northeastern Kansas...

* Until 1015 PM CDT.

* At 959 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Valley Falls, moving northeast at 25 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Atchison County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3949 9539 3945 9534 3942 9534 3942 9553
      3943 9552
TIME...MOT...LOC 0259Z 238DEG 22KT 3940 9546 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

BMW
1 follow-up statement
354 
WWUS53 KEAX 140312 RRA
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1012 PM CDT Wed Mar 13 2024

KSC005-140322-
/O.EXP.KEAX.TO.W.0001.000000T0000Z-240314T0315Z/
Atchison KS-
1012 PM CDT Wed Mar 13 2024

...THE TORNADO WARNING FOR SOUTH CENTRAL ATCHISON COUNTY WILL EXPIRE
AT 1015 PM CDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 100 AM CDT for northeastern
Kansas.

&&

LAT...LON 3949 9539 3945 9534 3942 9534 3942 9553
      3943 9552
TIME...MOT...LOC 0312Z 238DEG 22KT 3944 9539 

$$

Williams

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Mar 13, 6:34 PM CDT, 3 hours 25 minutes earlier. Its key messages:

  • Widespread thunderstorms (70-90+%) this evening into the overnight. There is an enhanced risk (30-44%) of severe storms. 2+ inch hail, 60-70 mph wind gusts, an isolated tornado, and locally heavy rainfall that may lead to flash flooding are all possible with this activity.
  • Scattered to widespread thunderstorms (40-70%) tomorrow. Storms may be ongoing from overnight activity and that will greatly influence location, coverage, intensity of subsequent severe thunderstorm potential. There is a slight risk (15-29%) of severe thunderstorms. Hail up to golf ball size, 60 mph wind gusts are the primary concerns.
Area forecast discussion, Mar 13, 6:34 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
634 PM CDT Wed Mar 13 2024

.KEY MESSAGES...

- Widespread thunderstorms (70-90+%) this evening into the
overnight. There is an enhanced risk (30-44%) of severe storms. 2+
inch hail, 60-70 mph wind gusts, an isolated tornado, and locally
heavy rainfall that may lead to flash flooding are all possible
with this activity.

- Scattered to widespread thunderstorms (40-70%) tomorrow. Storms
may be ongoing from overnight activity and that will greatly
influence location, coverage, intensity of subsequent severe
thunderstorm potential. There is a slight risk (15-29%) of severe
thunderstorms. Hail up to golf ball size, 60 mph wind gusts are the
primary concerns.

&&

.DISCUSSION...
Issued at 311 PM CDT Wed Mar 13 2024

Water vapor imagery with 500mb heights plotted shows  a trough
digging into the Southwest. A strong upper-level jet, with the left
front quadrant of that jet, will be nosing into southeastern KS and
southwestern MO with diffluent flow developing over northeastern KS
and northwestern MO. At the surface, a low pressure area will move
from southwestern KS eastward as the evening and overnight
progresses. A warm front extends eastward from this surface low and
will slowly lift northward and essentially split the forecast area
in half from west to east by this evening, settling in the vicinity
of the Missouri River. The location of this warm front will need to
watched closely as the greatest potential for tornadoes will exist
in its vicinity. Additionally, very strong 0-3km CAPE values will
reside along and just south of the warm front. That will give the
potential to rapidly stretch any updraft that will be in the
vicinity of the warm front. Also, the low-level jet is expected to
increase significantly approaching 00Z and later and will nose into
the warm front. This will lead to greatly enhanced low-level
helicity values along and south of the warm front and given the
strong instability and high shear, lead to a several hour window
when tornadoes are more likely. Given the anticipated location of
the warm front, this puts the KC Metro at risk for this potential.
The tornado potential will diminish with time as the boundary layer
stabilizes as the evening progresses. As storms move north of the
warm front, the environment will become elevated and thus diminish/
eliminate the tornado potential. However, steep lapse rates will
remain and with continued strong shear will lead to elevated
supercells with very large hail possible. With coverage of storms
north of the warm front expected to become widespread, along with
the the potential for training storms, locally heavy rainfall and
flooding will also be concern overnight.

Storms congeal into one or more clusters across northern MO
overnight and how those storms evolve will have a large influence on
how tomorrow's severe potential will evolve. The most likely
scenario is that the storms across northern MO will drop an outflow
boundary southward and that boundary then acts as the low-level
focus for renewed convection later tomorrow morning or into the
early afternoon in our eastern zones. The best upper-level support
will have shifted to the east but eastern sections of the forecast
area may reside in the right rear quadrant of an upper-level speed
max. And with the potential for 1000-1500 J/kg MLCAPE and strong
shear, will lead to the risk of severe storms in our eastern zones
during the afternoon hours.

Beyond Thursday, dry weather conditions are expected. Models develop
a Rex block over the western third of the US with our area generally
between the south subtropical jet and the polar jet. This will help
keep the weather quiet through much of next week. Temperatures will
be cooler compared to the last few days as well given the pattern. A
stronger trough will dive across the eastern half of the US early
next week and that will lead to temperatures trending closer to
normal Sunday and Monday before warming back above normal by mid
week.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 625 PM CDT Wed Mar 13 2024

For the 00Z TAF cycle, a warm front is lifting north across the
Kansas-Missouri stateline, currently having just moved north of
the KMCI terminal. The first 7 hours of the TAF are based on
expected thunderstorm development along the lifting front this
evening. Once the activity gets going this evening storms will
fill in and the TAF will need updating. Otherwise, expect the
activity to slowly shift north overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...CDB
AVIATION...Cutter
Hazardous weather outlook, Mar 13, 3:29 AM CDT, 18 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
329 AM CDT Wed Mar 13 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-140830-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
329 AM CDT Wed Mar 13 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe thunderstorms are forecast late this afternoon and
 will continue through the evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Additional strong to severe thunderstorms are possible Thursday
 afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Mar 13, 9:41 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
941 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Hail             1 SW Liberty            39.24N 94.44W
03/13/2024  E1.75 inch       Clay               MO   Public

            Photo of golf ball size hail near Route 291
            and Withers Road. Time estimated from radar.

&&

CMS
Local storm report, Mar 13, 9:47 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
947 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Hail             1 SE Richmond           39.27N 93.96W
03/13/2024  E1.75 inch       Ray                MO   Public

            Up to golf ball sized hail reported by the
            public 1 mile southeast of Richmond.

&&

RC
Local storm report, Mar 13, 9:49 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
949 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     Hail             2 SE Shawnee            38.99N 94.78W
03/13/2024  E1.25 inch       Johnson            KS   Public

            Photo of approximately half dollar size hail
            in the western side of Lenexa. Time
            estimated from radar.

&&

CMS
Local storm report, Mar 13, 9:52 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
952 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     Hail             4 SSW Saint Joseph      39.72N 94.86W
03/13/2024  E1.75 inch       Buchanan           MO   Public

            Golf ball size hail on the far south side of
            Saint Joseph. Photo provided via social
            media.

&&

CMS
Local storm report, Mar 13, 9:55 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
955 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Hail             7 NNE Oregon            40.09N 95.11W
03/13/2024  E1.00 inch       Holt               MO   Public

            mPing report of quarter size hail. Time
            estimated from radar.

&&

CMS
Local storm report, Mar 13, 9:56 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
956 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     Hail             1 NNE Richmond          39.29N 93.97W
03/13/2024  E1.00 inch       Ray                MO   Public

            Report from mPING: Quarter (1.00 in.). Time
            estimated from radar.

&&

CMS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:11 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte49 min
Mar 13, 7:47 PM CDTSevere Thunderstorm WarningEAXLeavenworth29 min
Mar 13, 7:57 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXJohnson, Wyandotte37 min
Mar 13, 8:15 PM CDTSevere Thunderstorm WarningEAXDoniphan45 min
Mar 13, 8:24 PM CDTSevere Thunderstorm Warning Destructive damage threatEAXWyandotte36 min
Mar 13, 8:53 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXDoniphan37 min
Mar 13, 9:33 PM CDTSevere Thunderstorm WarningEAXDoniphan27 min
Mar 13, 9:44 PM CDTSevere Thunderstorm WarningEAXAtchison46 min
Mar 13, 10:21 PM CDTSevere Thunderstorm WarningEAXAtchison, Leavenworth39 min
Mar 13, 11:03 PM CDTSevere Thunderstorm WarningEAXLeavenworth42 min
Mar 13, 11:56 PM CDTSevere Thunderstorm WarningEAXLeavenworth34 min
Mar 14, 2:26 AM CDTSpecial Weather StatementEAXDoniphan34 min
Mar 14, 2:33 AM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami27 min
Mar 14, 2:56 AM CDTSevere Thunderstorm WarningEAXLinn, Miami34 min
Mar 14, 3:08 AM CDTSpecial Weather StatementEAXJohnson22 min
Mar 14, 5:43 AM CDTSpecial Weather StatementEAXLinn32 min
Mar 14, 5:50 AM CDTSevere Thunderstorm WarningEAXLinn25 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.